Extreme Cold/Wind Chill, Burke
- When
- February 11, 12:00 AM CST to 7:00 AM CST
- Where
- Burke forecast zone
- Reported by
- Mesonet
- Coordinates
- 48.791, -102.518 (the zone’s center; the record gives no point)
Arctic high pressure combined with existing snow cover to result in air temperatures and wind chill temperatures falling to 30 below zero and colder over far north central and parts of northeast North Dakota for the second night in a row.
Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BIS wrote it up.
Arctic high pressure combined with existing snow cover to result in air temperatures and wind chill temperatures falling to 30 below zero and colder over far north central and parts of northeast North Dakota for the second night in a row.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the first event at Feb 10, 11:56 PM CST, 4 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 1156 PM CST FRI FEB 10 2012 .DISCUSSION...CURRENT SURFACE ANALYSIS SHOWS A 1045MB SURFACE HIGH PRESSURE EXTENDING FROM SOUTHEASTERN SASKATCHEWAN INTO CENTRAL NORTH DAKOTA. CROSS SECTIONS SHOW LARGE SCALE SUBSIDENCE ALOFT DOMINATES THROUGH SATURDAY NIGHT. THUS CURRENT FORECAST LOOKS GOOD WITH CLEAR SKIES AND FRIGID TEMPERATURES REST OF TONIGHT. MINOR TWEAKS TO HOURLY TEMPS/DEWPOINTS BASED ON LATEST OBSERVATIONS. CURRENT EXTREME COLD WARNING THROUGH LATE SATURDAY MORNING ALSO LOOKS ON TRACK. && .AVIATION...ARCTIC HIGH PRESSURE WILL MAINTAIN CLEAR SKIES/VFR CIGS AND VISIBILITIES OVER ALL TERMINALS TONIGHT THROUGH SATURDAY AFTERNOON. && .BIS WATCHES/WARNINGS/ADVISORIES... EXTREME COLD WARNING UNTIL 10 AM CST SATURDAY FOR NDZ002>005-012- 013-023-025. && SHORT TERM...KS AVIATION...NH
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 654 PM CST FRI FEB 10 2012 NDZ001-009>011-017>022-031>037-040>048-050-051-121200- DIVIDE-WILLIAMS-MOUNTRAIL-WARD-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN- SHERIDAN-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER- STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN- LA MOURE-MCINTOSH-DICKEY- 654 PM CST FRI FEB 10 2012 /554 PM MST FRI FEB 10 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. NDZ002>005-012-013-023-025-121200- BURKE-RENVILLE-BOTTINEAU-ROLETTE-MCHENRY-PIERCE-WELLS-FOSTER- 654 PM CST FRI FEB 10 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA AND SOUTHEAST NORTH DAKOTA. .DAY ONE...TONIGHT AN EXTREME COLD WARNING IS IN EFFECT FRIDAY NIGHT THROUGH LATE SATURDAY MORNING. WIND CHILL TEMPERATURES BETWEEN 30 BELOW AND 40 BELOW ZERO ARE EXPECTED. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. WAA/NH
The national radar mosaic for the moment the first event began.
8 extreme cold/wind chill. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2012Every state in 2012This day in weather historyWarnings in North Dakota, February 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 358521, 358522, 358523, 358524, 358525, 358526, 358527, 358528.